Your acne outbreaks can be triggered by things you might not guess would cause them. Included in these triggers are medications you might be taking for another medical condition. That’s why it’s so crucial to understand everything you put in your body and on your skin.
Here’s a general list of acne-causing medications . Of course, the best course of action is to consult with your doctor or dermatologist. And never, ever put your health second to how your face looks.
Anticonvulsants (like Dilantin). You would be taking these if you have epilepsy or other kinds of seizures. Most medications in this family list acne as a common side effect.
Corticosteroids (like Prednisone). These are often used to treat asthma and other chronic lung diseases. Like cortisol, a natural steroid produced by the body during times of intense stress, corticosteroids can stimulate sebum production and lead to acne.
Disulfuram (or Antabuse) is prescribed to help chronic alcoholic patients who want to remain in a state of enforced sobriety. When mixed with alcohol, this drug causes a range of unpleasant symptoms intended to discourage further mixing. While this drug has done wonders for many people, it has been known to cause acne in some people when used regularly.
Immuran. Like other immunosuppressants, Immuran is used to suppress the immune system for those awaiting an organ transplant, thereby helping to prevent organ rejection. As a side effect, it can also suppress the body’s natural ability to fight the bacteria that causes acne.
INH (or Isoniazid) is typically used to treat tuberculosis, or TB. Thought to be largely eradicated, TB experienced a resurgence in the late 1980s among the homeless population and in patients suffering from AIDS. A side effect has been acne outbreaks.
Quinine is prescribed as a precaution against – or treatment for – malaria. If you’re traveling to a part of the world where malaria is a risk, be sure to ask your doctor about alternative solutions. You may get acne outbreaks after using quinine, although not everyone has such reactions.
Thyroid preparations. Some thyroid medications (such as Thiourea and Thiouracil) are known to trigger acne. These preparations are used to stimulate the thyroid gland if you have low thyroid function. Large amounts of iodine, which also helps to regulate thyroid function, can also cause breakouts.